South Dakota, 2009

Hail in South Dakota, August 12, 2009

August 12, 2009 · NWS UNR · 2 events in 1 county or zone

Severe thunderstorms over northern Jackson County produced hail to the size of ping pong balls in Belvidere and near Kadoka.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe thunderstorms over northern Jackson County produced hail to the size of ping pong balls in Belvidere and near Kadoka.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 12, 12:44 PM MST, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 12, 12:44 PM MST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
144 PM MDT WED AUG 12 2009

.DISCUSSION...ISOLATED THUNDERSTORMS HAVE DEVELOPED OVER THE BLACK
HILLS AND SOUTH CENTRAL SOUTH DAKOTA COUNTY THIS AFTERNOON IN
RESPONSE TO A SHORT WAVE MOVING ACROSS SOUTHERN SOUTH DAKOTA. WITH
VERY DRY AIR ALOFT IN PLACE STORM ARE STRUGGLING IN BECOMING
ORGANIZED. GIVEN CAPE AND SHEAR PROFILES THE POTENTIAL REMAINS FOR
A STORM OR TWO TO BECOME STRONG WITH GUSTY WINDS AND POSSIBLY
LARGE HAIL LATE THIS AFTERNOON AND EVENING ACROSS SOUTH CENTRAL
SOUTH DAKOTA. HAVE KEPT A SLIGHT CHANCE OF STORMS ACROSS SOUTH
CENTRAL SOUTH DAKOTA OVERNIGHT WITH LLJ DEVELOPMENT AND SHORTWAVE
MOVING ACROSS THE AREA.

THURSDAY...EXPECT ANOTHER HOT DAY WITH HIGHS CLIMBING WELL INTO THE
90S TO AROUND 100 AT SOME LOCATIONS. VIGOROUS SHORTWAVE WILL
APPROACH THE AREA LATE THURSDAY NIGHT. EXPECT A FEW STORMS TO
DEVELOP ACROSS SOUTH CENTRAL SOUTH DAKOTA IN THE EVENING AND
CONTINUE OVERNIGHT AS LLJ INCREASES. EXPECT THUNDERSTORMS TO SHIFT
EASTWARD OVERNIGHT AS LLJ SHIFTS TO THE EAST.

FRIDAY...SHORTWAVE WILL SWING ACROSS THE AREA AS UPPER TROUGH MOVES
THROUGH THE NORTHWEST CONUS. THIS WILL BRING A GOOD CHANCE OF
SHOWERS AND THUNDERSTORMS TO MOST OF THE CWA. SOME OF THE STORMS
COULD BE SEVERE ACROSS SOUTH CENTRAL SOUTH DAKOTA FRIDAY AFTERNOON.

EXTENDED...THE STRONG UPPER LEVEL TROUGH WILL CROSS THE REGION THIS
WEEKEND BRINGING GOOD CHANCES FOR STORMS TO THE AREA. A COLD FRONT
WILL ALSO SLIDE ACROSS THE REGION SATURDAY MORNING BRINGING BELOW
AVERAGE TEMPS FOR THE WEEKEND INTO EARLY NEXT WEEK.

&&

.AVIATION...ISOLATED TSTMS ARE POSSIBLE OVER THE BLKHLS...AS WELL AS
SOUTH CENTRAL SD...INTO THIS EVENING. OTHERWISE...VFR CONDITIONS
WILL PREVAIL NEXT 24 HOURS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Aug 12, 9:03 AM MST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1003 AM MDT WED AUG 12 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-131300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1003 AM MDT (1103 AM CDT) WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS SOUTH CENTRAL SOUTH DAKOTA. THERE IS A SLIGHT RISK THAT SOME
OF THE STORMS MAY BECOME SEVERE EAST OF A LINE FROM PINE RIDGE TO
PHILIP. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE AREA FRIDAY
THROUGH MONDAY. THOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT
THIS TIME...THE BEST THREAT FOR SEVERE WEATHER APPEARS TO BE
SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

In the hours before

Special weather statement, Aug 12, 1:30 PM MST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
230 PM MDT WED AUG 12 2009

SDZ028-122130-
CENTRAL BLACK HILLS-
INCLUDING THE CITIES OF...DEERFIELD...DEERFIELD RESERVOIR...
HARNEY PEAK AND HILL CITY
230 PM MDT WED AUG 12 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 229 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH BRIEF
HEAVY RAIN...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING.
THIS STORM WAS LOCATED 7 MILES WEST OF HILL CITY. THIS STORM WAS
MOVING EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  HILL CITY AND HARNEY PEAK...

WETENKAMP
Special weather statement, Aug 12, 1:39 PM MST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
239 PM MDT WED AUG 12 2009

SDZ029-074-122145-
HERMOSA FOOT HILLS-SOUTHERN BLACK HILLS-
INCLUDING THE CITIES OF...BLUE BELL...CENTER LAKE...
CRAZY HORSE MEMORIAL AND CUSTER PARK GAME LODGE
239 PM MDT WED AUG 12 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 239 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH BRIEF
HEAVY RAIN...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING.
THIS STORM WAS LOCATED NEAR STOCKADE LAKE...OR NEAR DOWNTOWN
CUSTER...AND WAS MOVING EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  STOCKADE LAKE...
  BLUE BELL...
  CENTER LAKE...
  CUSTER PARK GAME LODGE...

WETENKAMP
Special weather statement, Aug 12, 2:21 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
321 PM MDT WED AUG 12 2009

SDZ032-043-046-122215-
HAAKON-JACKSON-MELLETTE-
INCLUDING THE CITIES OF...BELVIDERE AND MIDLAND
321 PM MDT WED AUG 12 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 320 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH NICKEL
SIZED HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING. THIS STORM WAS LOCATED NEAR BELVIDERE...OR 14 MILES EAST
OF KADOKA...AND WAS MOVING NORTH AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 158 AND 174...

JOHNSON
Special weather statement, Aug 12, 2:29 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
329 PM MDT WED AUG 12 2009

SDZ044-046-047-122230-
BENNETT-MELLETTE-TODD-
INCLUDING THE CITIES OF...PARMELEE
429 PM CDT WED AUG 12 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 429 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH NICKEL
SIZED HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING. THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF PARMELEE...OR
23 MILES WEST OF MISSION...AND WAS MOVING NORTH AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  PARMELEE...

JOHNSON
Special weather statement, Aug 12, 2:34 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
334 PM MDT WED AUG 12 2009

SDZ031-043-122230-
JACKSON-PENNINGTON CO PLAINS-
334 PM MDT WED AUG 12 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 332 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH NICKEL
SIZED HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING. THIS STORM WAS LOCATED OVER SOUTHEASTERN PENNINGTON
COUNTY...OR 26 MILES SOUTHWEST OF PHILIP...AND WAS MOVING NORTH AT 5
MPH.

THE THUNDERSTORM WILL BE NEAR...
  AREAS EAST OF PINNACLES RANGER STATION...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 120 AND
127...

JOHNSON

The radar

The Rapid City radar (KUDX), 129 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Jackson

When
August 12, 3:05 PM MST
Where
Jackson County, Belvidere
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.830, -101.270

Hail, Jackson

When
August 12, 3:20 PM MST to 3:50 PM MST
Where
Jackson County, 6 mi S of Kadoka
Measured
1 in hail
Reported by
Public
Coordinates
43.743, -101.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186246, 186249.